NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why must oxygen be prescribed with a target saturation range?

  1. AIt is a drug, and too much or too little can harm the patient
  2. BPrescriptions are needed only for oxygen used at home, not in hospital
  3. COxygen is expensive and must be counted
  4. DOxygen is only allowed for surgical patients
2.Nursing fundamentalsHard

A nurse thinks the dose on a prescription is unusually high. What should the nurse do?

  1. AChange the dose on the chart to the usual amount
  2. BWithhold the dose, check with the prescriber and document the outcome
  3. CGive half the dose as a compromise
  4. DGive the dose, because the prescriber is responsible for any error in it
3.Infection control & patient safetyMedium

How are neuromuscular blocking drugs, such as vecuronium, safely stored?

  1. ASeparate from other drugs, with a warning that they cause paralysis
  2. BNext to common IV antibiotics so they are easy to find
  3. CMixed in the same bin as other high-use drugs
  4. DIn the general stock cupboard with the other IV drugs and no special labels
4.Infection control & patient safetyHard

A patient restrained because of violent behavior is now calm, oriented and following instructions. What should the nurse do?

  1. AKeep the restraints until the next provider visit
  2. BRemove one restraint each day to test the patient’s behavior
  3. CKeep the restraints until the order expires
  4. DRemove the restraints, because the reason for them has ended
5.Prioritization & delegationMedium

The day after a total thyroidectomy, a patient reports tingling around the mouth and in the fingers. What should the nurse do first?

  1. AEncourage deep breaths into a paper bag until it passes
  2. BReassure the patient that this is normal after neck surgery
  3. CGive the patient’s routine oral iron supplement early
  4. DCheck for signs of low calcium and inform the provider
6.Prioritization & delegationHard

Which patient’s planned discharge should the nurse question?

  1. AA patient with pneumonia who has been without fever for 48 hours on oral antibiotics
  2. BA patient with a stable cast who is walking safely with crutches
  3. CA patient after a hernia repair who is passing urine and eating
  4. DA patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
7.Clinical nursingMedium

Why is an ankle–brachial pressure index (ABPI) measured before applying compression bandages to a leg ulcer?

  1. ATo check for a urinary tract infection that could delay ulcer healing
  2. BTo exclude significant arterial disease, as compression could cut off blood flow
  3. CTo measure how deep the ulcer is and how much exudate it produces
  4. DTo work out the patient's fluid needs
8.Clinical nursingHard

A patient with a head injury has a GCS that falls from 14 to 10 and one pupil becomes larger and slow to react. What should the nurse do?

  1. ARecheck the GCS at the next routine observation round
  2. BEscalate immediately as a neurological emergency
  3. CGive a sedative to calm the patient
  4. DEncourage the patient to sleep
9.Lab values & electrolytesMedium

A patient without symptoms has a fasting plasma glucose of 132 mg/dL (7.3 mmol/L) on Monday and 138 mg/dL (7.7 mmol/L) on Thursday. What does this show?

  1. AThe results meet the criteria for diabetes
  2. BThe results show reactive hypoglycemia
  3. CThe results are within the normal fasting range
  4. DThe results show prediabetes only
10.Lab values & electrolytesHard

A patient with no kidney problems and a normal ECG has a potassium of 6.2 mEq/L. The laboratory comments that the sample was hemolyzed. What is the best interpretation?

  1. AThe patient has kidney failure
  2. BThe result may be falsely high; assess the patient and arrange a repeat sample
  3. CThe potassium is certainly normal and needs no follow-up
  4. DTreat immediately with insulin and glucose without further checks
11.PharmacologyMedium

During an infusion of a vesicant chemotherapy drug, the patient reports burning, and the site is swollen. What should the nurse do first?

  1. AFlush the line with a large volume of saline
  2. BRemove the cannula at once and massage the area firmly
  3. CStop the infusion, leave the cannula in and follow the protocol
  4. DIncrease the infusion rate to finish quickly
12.PharmacologyHard

A patient with early aspirin (salicylate) overdose has tinnitus and is breathing fast. Which acid–base pattern is classic?

  1. ARespiratory alkalosis followed by metabolic acidosis
  2. BPure metabolic alkalosis
  3. CMetabolic alkalosis followed by respiratory acidosis
  4. DRespiratory acidosis with normal bicarbonate
13.Med-surg: cardiovascular & respiratoryMedium

After a bronchoscopy with throat anaesthesia, when can the patient eat and drink?

  1. AAfter a full 24 hours without food
  2. BWhen the gag and cough reflexes have returned
  3. CImmediately after the scope is removed
  4. DOnly after a chest X-ray has been reported
14.Med-surg: cardiovascular & respiratoryHard

A patient with known peripheral arterial disease suddenly has a cold, white, painful foot with no pulses and numb toes. What is the priority?

  1. AEncourage walking to open up the collateral circulation
  2. BEscalate at once as an emergency; keep the leg level, no heat
  3. CApply a compression bandage to improve the circulation
  4. DRaise the leg on pillows and warm the foot with a hot water bottle
15.Med-surg: neuro, endocrine & renalMedium

A man starts tamsulosin for BPH. Which teaching point is most important?

  1. AExpect the drug to shrink the prostate within a day
  2. BStop it if the urine stream improves
  3. CStand up slowly, because it can make you dizzy
  4. DTake it with grapefruit juice to make it work better
16.Med-surg: neuro, endocrine & renalHard

The night after hip surgery, an 84-year-old becomes suddenly confused and tries to pull out their IV line. What is the most appropriate first step?

  1. AApply wrist restraints to protect the IV line
  2. BAsk for a strong sedative so that the patient can sleep
  3. CLook for causes such as low oxygen, pain, retention or infection
  4. DTell the family that this is the start of dementia
17.Med-surg: GI, perioperative & oncologyMedium

Which lung problem is a known toxicity of bleomycin?

  1. APneumothorax from coughing
  2. BLung cancer within weeks
  3. CAsthma from pollen
  4. DPulmonary fibrosis
18.Med-surg: GI, perioperative & oncologyHard

Which fluid strategy is generally recommended in the first hours of acute pancreatitis?

  1. AIV albumin alone instead of any crystalloid
  2. BVery large volumes, whatever the patient's response
  3. CNo IV fluid at all, only small sips of oral water
  4. DGoal-directed balanced crystalloid, guided by the response
19.Maternity & obstetric nursingMedium

A pregnant woman takes warfarin for a mechanical heart valve. Why is she usually switched to heparin for much of the pregnancy?

  1. AHeparin can be taken as a tablet once a day
  2. BWarfarin crosses the placenta and can harm the fetus
  3. CHeparin crosses the placenta better and also protects the fetus
  4. DWarfarin is ineffective in pregnancy
20.Maternity & obstetric nursingHard

An 18-year-old at 30 weeks has missed several antenatal visits. What is the most helpful nursing approach?

  1. AExplore barriers and offer flexible, youth-friendly care
  2. BDischarge her from antenatal care
  3. CReport her to social services for missing visits
  4. DTell her she is putting her baby at risk and must attend
21.Pediatric nursingMedium

How should the nurse position the ear when giving ear drops to a 2-year-old?

  1. ALeave the pinna alone and tilt the head
  2. BPull the earlobe gently forward and up
  3. CPull the pinna gently up and back
  4. DPull the pinna gently down and back
22.Pediatric nursingHard

A large baby born to a mother with diabetes becomes jittery at 1 hour of age. What should the nurse check first?

  1. AThe baby's blood group
  2. BThe baby's blood glucose
  3. CThe baby's serum bilirubin
  4. DThe baby's haemoglobin
23.Mental health nursingMedium

A patient from a culture in which communication with ancestors is common says she sometimes hears her late grandmother giving advice. What is the most appropriate nursing approach?

  1. ARecord it immediately as a command hallucination
  2. BTell her that her beliefs are not real
  3. CAvoid asking about it, because culture is not relevant to mental health
  4. DExplore the experience in her cultural context before calling it a symptom
24.Mental health nursingHard

A patient with anxiety asks for her PRN lorazepam every time it is due. What is the best nursing approach?

  1. AGive her a placebo tablet instead, without telling her, to see whether she really needs it
  2. BAssess her anxiety each time, offer other coping strategies and give it if indicated
  3. CRefuse to give it, because she might become dependent
  4. DAlways give it as soon as she asks, without assessment
25.Nursing math & unit conversionsMedium
1.5859 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 1.5859 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

1.5859 mL
x = mL
26.Nursing math & unit conversionsHard
80 mL/h? L/day1 day = 24 h1 L = 1000 mL

Practice exercise (made-up values, not clinical guidance). A maintenance infusion runs at 80 mL/h without a break. How many litres V does it deliver in 24 hours?

80 mL/h24 h
V = L
27.Dosage calculationsMedium
024681010 mL

A child weighing 18 kg is prescribed 15 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

18 kg15 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 9300 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

9300 units10000 units/mL
V = mL
29.IV infusion ratesMedium
380 mLleft? mL/h4 h left

1000 mL was ordered over 12 hours. After 8 hours you find that 380 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 12 hafter 8 h: 380 mL
R = mL/h
30.IV infusion ratesHard
90 mLleft? mL/h2 h left

500 mL was ordered over 12 hours. After 10 hours you find that 90 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

500 mL / 12 hafter 10 h: 90 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea200 mLjelly100 mLwater300 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 100 mLurine425 mLurine425 mLurine450 mLurine225 mLwound drain140 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 91 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

91 kg12 hurine: 425 mLurine: 425 mLurine: 450 mLurine: 225 mLwound drain: 140 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL→ 60 mL/hstart 11:30ttotal​ = ? h150 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 11:30 at 150 mL/h. After 2 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL150 mL/h · 2 h60 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 86% on room air, blood pressure 118/70 mmHg, pulse 70/min, alert, temperature 38.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 86%airSBP 118HR 70AT 38.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · It is a drug, and too much or too little can harm the patient

Why this is the answer

Oxygen is treated as a medicine. A target range guides the nurse to adjust the flow, avoiding both hypoxaemia and harm from excess oxygen, for example in patients who retain CO₂.

Answer

A · It is a drug, and too much or too little can harm the patient
2.Nursing fundamentals

Answer: B · Withhold the dose, check with the prescriber and document the outcome

Why this is the answer

A nurse who gives a drug is accountable for doing so safely. If a dose seems wrong, the nurse should not give it until it is clarified with the prescriber or pharmacist. Nurses must not change a prescription themselves.

Answer

B · Withhold the dose, check with the prescriber and document the outcome
3.Infection control & patient safety

Answer: A · Separate from other drugs, with a warning that they cause paralysis

Why this is the answer

Neuromuscular blockers stop breathing. They are stored apart from other drugs, often in sealed or colored containers with warnings such as “Paralyzing agent: causes respiratory arrest”.

Answer

A · Separate from other drugs, with a warning that they cause paralysis
4.Infection control & patient safety

Answer: D · Remove the restraints, because the reason for them has ended

Why this is the answer

Restraints are used only as long as needed to keep people safe. Once the patient no longer presents a danger, the restraints are removed, even if the order has not yet expired.

Answer

D · Remove the restraints, because the reason for them has ended
5.Prioritization & delegation

Answer: D · Check for signs of low calcium and inform the provider

Why this is the answer

Damage to the parathyroid glands during thyroid surgery can cause hypocalcemia. Tingling, muscle cramps and a positive Chvostek or Trousseau sign need prompt reporting and calcium replacement as prescribed.

Answer

D · Check for signs of low calcium and inform the provider
6.Prioritization & delegation

Answer: D · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C

Why this is the answer

A new fever and tachycardia after surgery can signal infection or another complication, so the nurse should assess and raise the concern before discharge. The other patients are stable and meeting expected goals.

Answer

D · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
7.Clinical nursing

Answer: B · To exclude significant arterial disease, as compression could cut off blood flow

Why this is the answer

ABPI compares ankle and arm blood pressures. A low result suggests arterial insufficiency, where compression could cause ischaemia; venous ulcers with adequate arterial supply are treated with compression.

Answer

B · To exclude significant arterial disease, as compression could cut off blood flow
8.Clinical nursing

Answer: B · Escalate immediately as a neurological emergency

Why this is the answer

A falling GCS with a unilateral dilated pupil suggests rising intracranial pressure and possible brain herniation. Urgent medical review and imaging are needed.

Answer

B · Escalate immediately as a neurological emergency
9.Lab values & electrolytes

Answer: A · The results meet the criteria for diabetes

Why this is the answer

Two fasting results of 126 mg/dL (7.0 mmol/L) or more confirm diabetes in a person without symptoms. Prediabetes is 100–125 mg/dL. The nurse helps the patient understand the next steps, including education and follow-up.Checked against: Diabetes · MedlinePlus (NIH) (2025)

Answer

A · The results meet the criteria for diabetes
10.Lab values & electrolytes

Answer: B · The result may be falsely high; assess the patient and arrange a repeat sample

Why this is the answer

Red cells are rich in potassium. When they break in the tube (from a tight tourniquet, fist clenching or a small needle), potassium leaks out and the result is falsely high. The nurse still assesses the patient and repeats the test, because true hyperkalemia must not be missed.Checked against: Potassium Blood Test · MedlinePlus (NIH) (2024)

Answer

B · The result may be falsely high; assess the patient and arrange a repeat sample
11.Pharmacology

Answer: C · Stop the infusion, leave the cannula in and follow the protocol

Why this is the answer

Suspected extravasation of a vesicant is an emergency. The infusion is stopped, the cannula is left in so that drug can be aspirated, and the protocol, which may include an antidote and cold or warm packs, is followed.

Answer

C · Stop the infusion, leave the cannula in and follow the protocol
12.Pharmacology

Answer: A · Respiratory alkalosis followed by metabolic acidosis

Why this is the answer

Salicylates stimulate breathing, causing respiratory alkalosis early. They then disturb cell metabolism, causing a metabolic acidosis with a raised anion gap. Adults often show a mixed picture.

Answer

A · Respiratory alkalosis followed by metabolic acidosis
13.Med-surg: cardiovascular & respiratory

Answer: B · When the gag and cough reflexes have returned

Why this is the answer

Local anaesthetic sprayed on the throat abolishes the gag and cough reflexes for a time, so food or fluid could be aspirated. The nurse checks that the reflexes have returned (often after about one to two hours) before giving sips of water and then food.

Answer

B · When the gag and cough reflexes have returned
14.Med-surg: cardiovascular & respiratory

Answer: B · Escalate at once as an emergency; keep the leg level, no heat

Why this is the answer

Pain, pallor, pulselessness, paraesthesia, paralysis and a perishingly cold limb indicate acute limb ischaemia, usually from an embolus or thrombosis. Revascularisation within hours is needed to save the limb. Heat increases metabolic demand and can burn, elevation reduces arterial flow and compression is harmful.

Answer

B · Escalate at once as an emergency; keep the leg level, no heat
15.Med-surg: neuro, endocrine & renal

Answer: C · Stand up slowly, because it can make you dizzy

Why this is the answer

Tamsulosin relaxes smooth muscle in the prostate and bladder neck, improving urine flow within days. It can cause postural hypotension and dizziness, especially after the first dose, so patients rise slowly.

Answer

C · Stand up slowly, because it can make you dizzy
16.Med-surg: neuro, endocrine & renal

Answer: C · Look for causes such as low oxygen, pain, retention or infection

Why this is the answer

Acute confusion after surgery is often delirium. The nurse first looks for causes: hypoxia, pain, retention, constipation, infection, low glucose, dehydration and drugs. Sedation and restraints can make it worse and are a last resort.

Answer

C · Look for causes such as low oxygen, pain, retention or infection
17.Med-surg: GI, perioperative & oncology

Answer: D · Pulmonary fibrosis

Why this is the answer

Bleomycin can cause pneumonitis and pulmonary fibrosis, especially at higher cumulative doses, in older patients and with high oxygen concentrations. Breathlessness or a new cough must be reported.

Answer

D · Pulmonary fibrosis
18.Med-surg: GI, perioperative & oncology

Answer: D · Goal-directed balanced crystalloid, guided by the response

Why this is the answer

Pancreatitis causes fluid loss into the tissues, so early IV fluid is important. Recent guidance favours moderate, goal-directed resuscitation with balanced crystalloids such as Hartmann's or lactated Ringer's, adjusted to heart rate, blood pressure and urine output, because very aggressive fluids increase overload without benefit.

Answer

D · Goal-directed balanced crystalloid, guided by the response
19.Maternity & obstetric nursing

Answer: B · Warfarin crosses the placenta and can harm the fetus

Why this is the answer

Warfarin crosses the placenta and is teratogenic and can cause fetal bleeding. Heparins are large molecules that do not cross the placenta, so low molecular weight heparin is commonly used instead.

Answer

B · Warfarin crosses the placenta and can harm the fetus
20.Maternity & obstetric nursing

Answer: A · Explore barriers and offer flexible, youth-friendly care

Why this is the answer

Teenagers may miss care because of school, transport, fear or stigma. Asking about barriers and offering flexible, non-judgemental services improves attendance and outcomes.

Answer

A · Explore barriers and offer flexible, youth-friendly care
21.Pediatric nursing

Answer: D · Pull the pinna gently down and back

Why this is the answer

In children under about 3 years the ear canal is short and angled upward, so the pinna is pulled down and back. In older children and adults it is pulled up and back.

Answer

D · Pull the pinna gently down and back
22.Pediatric nursing

Answer: B · The baby's blood glucose

Why this is the answer

Babies of mothers with diabetes produce extra insulin before birth, so after the cord is cut they are at high risk of hypoglycaemia. Jitteriness is a common sign, so blood glucose is checked straight away and the baby is fed or treated as per protocol.

Answer

B · The baby's blood glucose
23.Mental health nursing

Answer: D · Explore the experience in her cultural context before calling it a symptom

Why this is the answer

A belief or experience that is accepted in the person's culture is not classed as a delusion or hallucination in itself. The nurse explores its meaning, how it is shared by others and whether it causes distress.

Answer

D · Explore the experience in her cultural context before calling it a symptom
24.Mental health nursing

Answer: B · Assess her anxiety each time, offer other coping strategies and give it if indicated

Why this is the answer

Each PRN dose requires an assessment of need and an evaluation afterwards. Offering other strategies supports coping skills, and patterns of use are discussed with the team.

Answer

B · Assess her anxiety each time, offer other coping strategies and give it if indicated
25.Nursing math & unit conversions

Answer: x = 1.6 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

1.5859 → 5

Only the next digit decides

1.5859 → 8
8 is 5 or more, so round 5 up.
The digits after it (59) are ignored: round once, never step by step.

Round

x = 1.6 mL

Answer

x = 1.6 mL
26.Nursing math & unit conversions

Answer: V = 1.92 L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume in a day

80 mL/h × 24 h = 1920 mL

In litres

V = 1920/1000 = 1.92 L

Answer

V = 1.92 L
27.Dosage calculations

Answer: V = 5.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 15·18 = 270 mg

Volume

V = 270/50 = 5.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 5.4 mL
28.Dosage calculations

Answer: V = 0.93 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 9300/10000 = 0.93 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.93 mL
29.IV infusion rates

Answer: R = 95 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/12 = 83.33 mL/h

New rate

R = 380/4 = 95 mL/h

Answer

R = 95 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: Δ = 8 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 90/2 = 45 mL/h

Percentage change

Δ = (45 − 41.67)/41.67·100% = 8%

Answer

Δ = 8%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: U = 1.4 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

425 + 425 + 450 + 225 = 1525 mL

Per kilogram per hour

U = 1525/(91·12) = 1.397 ≈ 1.4 mL/kg/h

Answer

U = 1.4 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 5.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·2 = 300 mL
500 − 300 = 200 mL left

Second part

200/60 = 3.333 h

Total time

t = 2 + 3.333 = 5.333 ≈ 5.3 h

Answer

t = 5.3 h

That is about 5 h 20 min, so the bag runs out at about 16:50.

33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 3 + 3 + 3 = 9

Severity

GCS 9 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 86% → 3
on air → 0
SBP 118 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 38.0 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions